Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 70, NWS Raleigh, NC

August 30, 2008Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 30, 2008, 7:38 PM EDT for Wake County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 7:38 PM EDT (23:38 UTC)
Expired
Aug 30, 2008, 9:45 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:10 PM EDTFLASH FLOOD3 Nw Cary, NCLAW ENFORCEMENT REPORTED MORRISVILLE CARPENTER ROAD TO BE FLOODED BETWEEN DAVIS DRIVE AND TOWN HALL DRIVE. THE FIRE DEPARTMENT HAS CLOSED THIS PORTIONS OF MORRISVILLE CARPENTER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 302338
FFWRAH
NCC183-310145-
/O.NEW.KRAH.FF.W.0070.080830T2338Z-080831T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER WESTERN WAKE COUNTY.

* LOCATIONS THREATENED WITH FLOODING INCLUDE RDU INTERNATIONAL
  AIRPORT AND CARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

LAT...LON 3589 7863 3567 7873 3568 7897 3576 7894
      3577 7895 3580 7892 3582 7892 3586 7890
      3586 7883 3590 7882 3592 7875

$$

MWS
2 follow-up statements
000 
WGUS72 KRAH 310100
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT AUG 30 2008

NCC183-310145-
/O.CON.KRAH.FF.W.0070.000000T0000Z-080831T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
900 PM EDT SAT AUG 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WESTERN WAKE COUNTY...

AT 843 PM EDT...DOPPLER RADAR INDICATED 2 TO 4 INCHES OF RAIN 
HAD FALLEN FROM NEAR RDU INTERNATIONAL AIRPORT TO MORRISVILLE TO 
CARY. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ON 
MORRISVILLE-CARPENTER ROAD BETWEEN DAVIS DRIVE AND TOWN HALL 
DRIVE... AND THE FIRE DEPARTMENT HAS CLOSED THIS PORTION THE ROAD.  

THE SHOWERS AND THUNDERSTORMS HAVE LARGELY MOVED SOUTH OF THE WARNED 
AREA... THOUGH ANOTHER QUARTER TO ONE HALF INCH OF RAIN IS POSSIBLE 
FROM CARY TO LAKE WHEELER THROUGH 930 PM. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF CARY TO 9 MILES 
SOUTHEAST OF CARY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST 
OF CARY TO 7 MILES SOUTH OF RALEIGH...MOVING SOUTHEAST AT 12 MPH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3589 7863 3567 7873 3568 7897 3576 7894
      3577 7895 3580 7892 3582 7892 3586 7890
      3586 7883 3590 7882 3592 7875

$$

MWS
000 
WGUS72 KRAH 310146
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
946 PM EDT SAT AUG 30 2008

NCC183-310156-
/O.EXP.KRAH.FF.W.0070.000000T0000Z-080831T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
946 PM EDT SAT AUG 30 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN WAKE COUNTY...

THE SHOWERS AND THUNDERSTORMS THAT CAUSED THE EARLIER FLASH FLOODING 
HAVE WEAKENED AND MOVED OUT OF THE AREA. 

LAT...LON 3589 7863 3567 7873 3568 7897 3576 7894
      3577 7895 3580 7892 3582 7892 3586 7890
      3586 7883 3590 7882 3592 7875

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:55 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 30, 2:55 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SAT AUG 30 2008

.SYNOPSIS...
A WEAK UPPER LOW OVER SOUTH CAROLINA WILL HELP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL NORTH CAROLINA
THROUGH SUNDAY. A COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT.
STRONG RIDGING WILL BEGIN TO EXPAND DOWN THE EASTERN SEABOARD ON
LABOR DAY THROUGH THE MIDDLE OF NEXT WEEK...CAUSING DRY AND WARM
CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...

MOIST AND MODERATELY UNSTABLE AIR MASS OVER CENTRAL NC IN
CONJUNCTION WITH A WEAKENING SHEAR AXIS ALOFT HAS TRIGGERED
ISOLATED CONVECTION AS OF 18Z. EXPECT COVERAGE TO INCREASE THROUGH
23Z THEN SLOWLY DIMINISH. DUE TO THE WEAK WIND FLOW ALOFT AND
PRECIP WATER VALUES AROUND1.75...THE HEAVIER SHOWERS WILL PRODUCE
RAINFALL AMOUNTS APPROACHING TWO INCHES IN LESS THAN AN HOUR. IF
THIS RAIN FALLS OVER URBAN AREAS...THESE LOCALES WILL LIKELY
EXPERIENCE SOME FLOODING OF STREETS AND POOR DRAINAGE AREAS.

AFTER 00Z...AIR MASS WILL SLOWLY STABILIZE. AFTER 04Z...ANY
CONVECTION WILL BE ISOLATED AND MAINLY CONFINED TO THE SOUTHERN
COUNTIES...CLOSER TO UPPER SHEAR AXIS AND WHERE LOW LEVEL
INSTABILITY WILL BE BEST. AS HAD OCCURRED THE PAST COUPLE OF
NIGHTS...EXPECT WIDESPREAD FOG TO DEVELOP OVER MOST OF THE REGION
WITH AREAS OF DENSE FOG LIKELY ESPECIALLY ALONG AND EAST OF A
ALBEMARLE...HILLSBOROUGH...OXFORD LINE. CONFIDENCE NOT HIGH ENOUGH
TO ISSUE A DENSE FOG ADVISORY AT THIS TIME BUT THIS IS SOMETHING
THAT WILL TO BE MONITORED. FAVORED MIN TEMPS A DEGREE OR TWO ABOVE
MOS AS MIN TEMPS HAVE BEEN VERIFYING SLIGHTLY ABOVE MOS GUIDANCE
RECENTLY DUE TO TROPICAL-LIKE AIR MASS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 255 PM SATURDAY...

ON SUNDAY...BEST INSTABILITY PROJECTED TO LIE ACROSS THE SOUTHERN
COUNTIES WITH SURFACE BASED LIFTED INDICES NEAR MINUS 4. THIS TYPE
OF AIR MASS COUPLED WITH WEAK SHEAR AXIS ALOFT AND OUTFLOW
BOUNDARIES FROM CONVECTION THAT OCCURS SATURDAY EVENING SHOULD BE
ABLE TO INITIATE AND SUSTAINED SCATTERED CONVECTION. WITH DEVELOPING
LOW LEVEL ELY FLOW...MAY SEE ADDITIONAL INFLUENCE FROM THE SEABREEZE
AS WELL. PREVIOUS FORECAST OF SLIGHT CHANCE FAR NORTH TO BETTER
CHANCE SOUTH STILL LOOKS GOOD. THICKNESSES SUGGEST MAX TEMPS
COMPARABLE TO TODAY.

SUNDAY NIGHT...STRENGTHENING HIGH PRESSURE OVER THE GREAT LAKES
WILL PUSH A BACKDOOR FRONT SOUTHWARD ACROSS THE REGION. THIS FEATURE
MAY SUSTAIN ISOLATED TO SCATTERED CONVECTION WELL INTO SUNDAY
EVENING.

ON MONDAY...HIGH PRESSURE NEAR SURFACE AND ALOFT BEGINS TO BUILD
OVER THE REGION. ASSOCIATED SUBSIDENCE AND ADVECTION OF DRIER AIR
NEAR SURFACE WILL RESULT IN PLENTY OF SUN. 850MB THERMAL TROUGH
PROJECTED TO NUDGE INTO REGION FROM THE NE. LOW LEVEL THICKNESSES
PROGGED TO BE ABOUT 15M LOWER MONDAY AFTERNOON COMPARED TO SUN.
THIS SHOULD CORRESPOND TO MAX TEMPS ABOUT 5 DEGREES COOLER ON
MONDAY. (A NICE WAY TO END THE SUMMER SEASON).

RIDGE WILL MAINTAIN PRESENCE OVER THE AREA MONDAY THROUGH TUESDAY
NIGHT. THIS WILL RESULT IN DRY WEATHER WITH TEMPS FAIRLY CLOSE TO
NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS 230 PM SATURDAY...

AT THE START OF THE PERIOD...DEEP LAYER RIDGING IN PLACE OVER THE
MID-ATLANTIC BEGINS TO BREAK DOWN...AS REMNANTS OF GUSTAV...A
NORTHERN PLAINS SHORTWAVE TROUGH LIFTS NORTH INTO SOUTHERN CANADA
AND A CLOSED UPPER LOW OVER THE NORTHEAST MARITIMES...DELIVER
GLANCING BLOWS TO THE ONCE DOMINANT ANTICYCLONE.

THE EVENTUAL TRACK OF TROPICAL CYCLONE HANNA AND WHAT IMPACTS IT
WILL HAVE ON ALL OF THE SOUTHEAST INCLUDING NORTH CAROLINA WILL
DEPEND ON JUST HOW FAST DOES THE MID AND UPPER RIDGE BREAK DOWN
ACROSS THE REGION...AND IT IS HERE THAT BOTH DYNAMIC AND TROPICAL
MODELS BEGIN TO DISPLAY LARGE SPREAD AND UNCERTAINTY.

HPCS 7 DAY COORDINATES IS SLOWER THAN BOTH THE EC AND GFS...WHICH
IS HIGHLY JUSTIFIABLE GIVEN THE LARGE SPREAD AND
UNCERTAINTY...KEEPS HANNA OVER FLORIDA...WELL SOUTH OF THE AREA.
WILL INTRODUCE LOW CHANCE POPS BOTH FRIDAY AND SATURDAY GIVEN DEEP
EASTERLY FETCH OFF THE ATLANTIC. TEMPERATURES DROPPING OFF TO MORE
SEASONABLE READINGS AS MARITIME INFLUENCE INCREASES.

ALL INTERESTS FROM NORTHERN GULF TO THE SOUTHEASTERN US SHOULD
CLOSELY MONITOR THE LATEST OFFICIAL FORECAST INFORMATION AND
GUIDANCE W/REGARDS TO TROPICAL SYSTEMS...AT WWW.NHC.NOAA.GOV

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

AS OF 215 PM SATURDAY...

CLOUD BASES HAVE RISEN TO VFR CONDITIONS AT GSO
AND INT...BUT LOW LEVEL MOISTURE AND FOG/STRATUS BURN OFF FROM
THIS MORNING HAS KEPT FEW TO SCT BASES JUST BELOW 3000 FT ACROSS
THE EAST AND SOUTHEAST. INSTABILITY HAS ALSO INCREASED ACROSS THE
AREA...WITH CAPE VALUES REACHING 2500+ J/KG IN THE EAST. SO
FAR...ONLY A COUPLE SMALL SHOWERS HAVE FORMED SOUTH OF GSO/INT.
EXPECT THE COVERAGE OF THUNDERSTORMS TO INCREASE THIS
AFTERNOON...AND THUS ANY TERMINAL COULD SEE BRIEF MVFR TO IFR
CONDITIONS. WHERE THUNDERSTORMS DO OCCUR...SLOW MOVEMENT WILL
CAUSE FLIGHT RULE CONDITIONS TO PERSIST FOR HALF AN HOUR TO AN
HOUR OR LONGER. CONVECTION WILL EVENTUALLY DIE OFF AFTER SUNSET.

TONIGHT...WITH NO AIRMASS CHANGE FROM LAST NIGHT AND A WEAK BOUNDARY
LAYER WINDS...EXPECT SIGNIFICANT VISIBILITY RESTRICTIONS ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS.  IN ADDITION...RAINFALL AT A
TERMINAL THIS EVENING WILL INCREASE CHANCES OF IFR/LIFR CONDITIONS.

SUNDAY...SURFACE HIGH PRESSURE BUILDING INTO NEW ENGLAND WILL BEGIN
TO EXTEND DOWN THE EASTERN SEABOARD AND PUSH A WEAK BACKDOOR COLD
FRONT SOUTH TOWARD THE AREA.  BEFORE THE FRONT PUSHES THROUGH... A
SHOWER OR THUNDERSTORM WILL BE POSSIBLE...ESPECIALLY AT SOUTHERN
TERMINALS IN A CONTINUED MUGGY AIRMASS

LOOKING AHEAD...UPPER-LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL
DOMINATE WEATHER CONDITIONS THROUGHOUT THE MID ATLANTIC REGION
THROUGH MIDWEEK...WITH PREDOMINATELY VFR CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...VINCENT
LONG TERM...CBL
AVIATION...BLS
Hazardous weather outlook, Aug 30, 10:08 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1008 AM EDT SAT AUG 30 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1008 AM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE OVER
SOUTH CAROLINA. A FEW STORMS MAY BECOME STRONG...AND AN ISOLATED
SEVERE THUNDERSTORM WITH A PRIMARY THREAT OF DAMAGING WINDS AND
PENNY SIZE HAIL IS NOT OUT OF THE QUESTION. THE BEST CHANCE FOR
STRONG THUNDERSTORMS WILL BE IN THE SOUTHWEST PIEDMONT...
SANDHILLS...AND SOUTHEAST COASTAL PLAIN...BETWEEN 1 PM AND 9 PM.

ADDITIONALLY...DUE TO VERY WEAK FLOW ALOFT...ANY STORMS THAT DEVELOP
THIS AFTERNOON AND THIS EVENING WILL BE SLOW MOVING OR NEARLY
STATIONARY. THIS WILL LEAD TO LOCALLY TORRENTIAL RAINFALL WITH A
THREAT OF MINOR FLOODING...PARTICULARLY IF ANY STORMS DEVELOP
OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 30, 5:29 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT AUG 30 2008

NCZ041-302230-
WAKE-
529 PM EDT SAT AUG 30 2008

...NEARLY STATIONARY STRONG THUNDERSTORMS WITH HEAVY RAIN WILL DRIFT
ACROSS NORTHERN WAKE COUNTY THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTHEAST OF ROLESVILLE...OR ABOUT 10 MILES NORTHWEST OF
LINWOOD...NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL AFFECT THE ROLESVILLE AREA... WHILE
OTHER STORMS MAY DEVELOP AND AFFECT PORTIONS KNIGHTDALE AND
WENDELL.

GUSTY WINDS OF 25 TO 35 MPH AND HEAVY RAIN WITH RAINFALL AMOUNTS
EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE
AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS
Special weather statement, Aug 30, 5:35 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT SAT AUG 30 2008

NCZ011-302230-
HALIFAX-
535 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE ACROSS
HALIFAX COUNTY THROUGH 630 PM EDT...

AT 535 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER EASTERN PORTIONS OF HALIFAX COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TILLERY...
ENFIELD... AND SCOTLAND NECK.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. IN ADDITION... GUSTY WINDS OF UP TO
30 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD
Special weather statement, Aug 30, 5:44 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT SAT AUG 30 2008

NCZ026-302245-
FRANKLIN-
544 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 645
PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHEAST OF BUNN...OR ABOUT 8 MILES SOUTHEAST OF LOUISBURG...MOVING
SOUTH AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUNN AROUND 645 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED HAIL... AND VERY HEAVY RAIN
WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS
Special weather statement, Aug 30, 6:01 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT SAT AUG 30 2008

NCZ027-028-043-302300-
EDGECOMBE-NASH-WILSON-
601 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT
NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER PORTIONS OF NASH... EDGECOMBE... AND
WILSON. THESE STORMS WERE DRIFTING VERY SLOWLY TO THE EAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NASHVILLE... ROCKY
MOUNT... ELM CITY PINETOPS AND ...RED OAK.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. IN ADDITION... DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE
STORMS... ALONG WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 40 MPH WITH
THE STRONGEST STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD
Special weather statement, Aug 30, 6:03 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT AUG 30 2008

NCZ025-041-302300-
DURHAM-WAKE-
603 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS WILL REMAIN NEARLY STATIONARY OVER EASTERN
DURHAM AND NORTHWESTERN WAKE COUNTIES THROUGH 700 PM EDT...

AT 603 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF RDU INTERNATIONAL AIRPORT...OR ABOUT 10 MILES EAST OF
DURHAM...NEARLY STATIONARY.

GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED OR SLIGHTLY LARGER HAIL...
AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING.

AS WITH ANY THUNDERSTORM... DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THESE AREAS. DONT WAIT UNTIL YOU SEE THE FIRST
LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT
THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.
MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE
RESUMING OUTDOOR ACTIVITY.

MWS
Special weather statement, Aug 30, 7:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SAT AUG 30 2008

NCZ024-040-310030-
CHATHAM-ORANGE-
723 PM EDT SAT AUG 30 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN ORANGE AND
NORTHERN CHATHAM COUNTIES THROUGH 830 PM EDT...

AT 723 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FEARRINGTON...OR ABOUT 7 MILES NORTH OF PITTSBORO...MOVING EAST AT 4
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FEARRINGTON...
CARRBORO... BYNUM AND CHAPEL HILL.

GUSTY WINDS OF 30 TO 35 MPH... VERY HEAVY RAINFALL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:17 PM EDTFlash Flood WarningRAHJohnston, Wake48 min
Aug 30, 6:45 AM EDTDense Fog AdvisoryRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more3 hr
Aug 30, 3:48 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford56 min
Aug 30, 3:58 PM EDTFlash Flood WarningRAHForsyth, Guilford42 min
Aug 30, 6:13 PM EDTSevere Thunderstorm WarningRAHNash47 min
Aug 30, 6:26 PM EDTSevere Thunderstorm WarningRAHDurham, Wake64 min
Aug 30, 6:28 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson105 min
Aug 30, 6:28 PM EDTAreal Flood AdvisoryRAHFranklin, Nash3 hr
Aug 30, 6:52 PM EDTFlash Flood WarningRAHFranklin, Nash100 min
Aug 30, 6:52 PM EDTSevere Thunderstorm WarningRAHDurham, Orange38 min
Aug 30, 6:59 PM EDTSevere Thunderstorm WarningRAHNash33 min
Aug 30, 7:21 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Aug 30, 7:31 PM EDTSevere Thunderstorm WarningRAHWake59 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.